Tennessee, 2009Flash Flooding in Tennessee, August 11, 2009
August 11, 2009 · NWS OHX · 2 events in 2 counties and zones
As an area of showers and thunderstorms moved west to east across southern middle Tennessee during the mid afternoon hours on August 11th, thunderstorms produced heavy rainfall that resulted in flash flooding across southeastern portions of Wayne and southwestern portions of Lawrence Counties, resulting in water over several roadways across this region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As an area of showers and thunderstorms moved west to east across southern middle Tennessee during the mid afternoon hours on August 11th, thunderstorms produced heavy rainfall that resulted in flash flooding across southeastern portions of Wayne and southwestern portions of Lawrence Counties, resulting in water over several roadways across this region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 11, 2:48 PM CST, 52 minutes earlier.
Area forecast discussion, Aug 11, 2:48 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
348 PM CDT TUE AUG 11 2009
.SHORT TERM (TNGT-WED)...
SCT TSRA W MID TN MOVG ESE AT 20 MPH. MARGINAL SITUATION WITH
CLOUDS COOLING TEMPS DOWNSTREAM OF STORMS. STILL A FEW STORMS
COULD PRODUCE DAMAGING WINDS AND HAIL NEAR AL BORDER NEXT COUPLE
OF HOURS.
FNTL BDRY AND DRIER AIR WL MOVE ACR REGION LATER TNGT. PCPN WL
DECREASE. COOLER H5 AIR AND LINGERING SFC DEWPTS COULD HELP
GENERATE ISO-SCT TRW WED...MAINLY IN AFTERNOON HEAT.
.LONG TERM (THU-TUE)...UPR TROUGH WEAKENS AND STALLS E CONUS THU-
FRI. MOISTURE STREAMS BACK W BUT LITTLE EXPECTED TO GET AS FAR AS
THE PLATEAU. BUT WL BUY INTO DIURNAL ISO-SCT POP SCENARIO THIS
WEEKEND.
&&
.PREV DISCUSSION... /ISSUED 228 PM CDT TUE AUG 11 2009/
MESOSCALE UPDATE...
H5 TROUGH OVR MID MS VLY HEADING E. SCT TSRA STARTING NEAR TN RVR
IN W MID TN ATTM...WITH SOME DOWNSTREAM CAPE. CONVECTIVE TRENDS SHOW
MOD DESTAB S MID TN. EARLIER CONVECTION/CLOUDS STABILIZED N.
UPDATE TO LIMIT THE CHANCE OF SVR FOR METRO NASHVILLE SOUTH REST
OF THE AFTERNOON...BASICALLY SOUTH OF I-40.
&&
.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE 70 88 66 90 / 60 20 0 0
CLARKSVILLE 67 89 64 89 / 50 0 0 0
CROSSVILLE 65 82 62 84 / 70 40 10 10
COLUMBIA 70 88 66 90 / 70 20 0 10
LAWRENCEBURG 70 88 66 90 / 70 30 0 10
WAVERLY 69 89 64 90 / 40 0 0 0
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
04
Hazardous weather outlook, Aug 11, 4:00 AM CST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT TUE AUG 11 2009
TNZ005>011-022>034-056>066-075-077>080-093>095-121030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
500 AM CDT TUE AUG 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A WEAK SURFACE FRONT WILL PASS THROUGH MIDDLE TENNESSEE TODAY AND
TONIGHT, AND IS EXPECTED TO BRING THUNDERSTORMS TO THE AREA. IT IS
POSSIBLE THAT A FEW OF THESE STORMS COULD BECOME SEVERE, WITH
DAMAGING WIND AND LARGE HAIL BEING THE PRIMARY THREATS. IN
ADDITION, TORRENTIAL RAINFALL FROM THUNDERSTORMS MAY ALSO PRODUCE
BRIEF, MINOR FLOODING AND PONDING ON ROADWAYS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED.
ROSE
In the hours before
Special weather statement, Aug 11, 3:23 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
423 PM CDT TUE AUG 11 2009
TNZ093-094-112230-
WAYNE-LAWRENCE-
INCLUDING THE CITIES OF...WAYNESBORO...LAWRENCEBURG
423 PM CDT TUE AUG 11 2009
...STRONG THUNDERSTORMS IN SOUTHWEST MIDDLE TENNESSEE...
AT 420 PM CDT...A CLUSTER OF STRONG THUNDERSTORMS CONTAINING FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY DOWNPOURS OF RAIN WAS
LOCATED ACROSS SOUTHERN WAYNE INTO SOUTHWEST LAWRENCE COUNTIES.
ONE HOUR RAINFALL AMOUNTS ARE APPROACHING 2 INCHES JUST EAST OF
COLLINWOOD. MOTORISTS ARE URGED TO BE ON THE LOOKOUT FOR PONDING
OF WATER ALONG THE NATCHEZ TRACE PARKWAY JUST EAST OF COLLINWOOD.
BOYD
Flash Flood, Wayne
- When
- August 11, 3:40 PM CST to 5:30 PM CST
- Where
- Wayne County, 1.01 mi SSE of Cypress Inn to 0.6 mi S of Fairview
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 35.006, -87.814
Water was reported over roadways in southeast Wayne County by the Wayne County News.
Flash Flood, Lawrence
- When
- August 11, 3:50 PM CST to 5:30 PM CST
- Where
- Lawrence County, 1.14 mi SSW of Iron City to 0.47 mi S of St Joseph
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 35.004, -87.586
Water was reported over several roadways in southwestern portions of the county.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, August 11, 2009$292,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Pennsylvania, August 11, 2009$35,000 · 70 kt wind · 5 events
- Damaging Winds in South Carolina, August 11, 2009$26,000 · 55 kt wind · 7 events
- Flash Flood in Mississippi, August 11, 2009$30,000 · 1 event
- Flash Flood and Hail in North Carolina, August 11, 2009$10,000 · 50 kt wind · 23 events
- Hail and Damaging Wind in Ohio, August 11, 2009$20,000 · 50 kt wind · 3 events
- Damaging Winds in Tennessee, August 11, 2009$16,000 · 55 kt wind · 3 events
- Damaging Winds in New Hampshire, August 11, 200950 kt wind · 6 events
- Hail and Damaging Winds in Virginia, August 11, 2009$8,000 · 55 kt wind · 6 events
- Flash Flood and Damaging Winds in Texas, August 11, 2009$7,000 · 61 kt wind · 5 events
- Marine Hail in Lake St. Clair, August 11, 20090.88 in hail · 4 events
- Hail in Mississippi, August 11, 20090.88 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192844, 192843.